Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 67, NWS Tucson, AZ

July 25, 2006Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 25, 2006, 1:16 PM MST for Santa Cruz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2006, 1:16 PM MST (20:16 UTC)
Expired
Jul 25, 2006, 1:45 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 52 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1548 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 252017
SVRTWC
AZC023-252045-
/O.NEW.KTWC.SV.W.0067.060725T2016Z-060725T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST TUE JUL 25 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 145 PM MST

* AT 109 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF CANELO...OR ABOUT 14 MILES SOUTHWEST OF SIERRA VISTA...AND
  MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANELO BY 145 PM MST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS  
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3133 11045 3144 11045 3163 11051 3156 11078
      3139 11079 3134 11068

$$
EVANS
WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 252028
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST TUE JUL 25 2006

AZC023-252045-
/O.CON.KTWC.SV.W.0067.000000T0000Z-060725T2045Z/
SANTA CRUZ AZ-
127 PM MST TUE JUL 25 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR SOUTHEASTERN SANTA CRUZ COUNTY...

AT 122 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF CANELO...OR ABOUT 19 MILES SOUTHWEST OF
SIERRA VISTA...MOVING NORTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF CANELO BY 140 PM MST
  8 MILES SOUTHEAST OF PATAGONIA BY 145 PM MST

LAT...LON 3133 11045 3144 11045 3163 11051 3156 11078
      3139 11079 3134 11068

$$
EVANS
WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:14 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 25, 9:14 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
914 AM MST TUE JUL 25 2006

.SYNOPSIS...A SERIES OF DISTURBANCES WILL ROTATE AROUND THE
HIGH PRESSURE SYSTEM FROM THE NORTHEAST...RESULTING IN PERIODS OF
CLOUDINESS AND SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
IN ADDITION...DEEPER TROPICAL MOISTURE WILL FURTHER INCREASE THE
CHANCE OF THUNDERSTORMS BY MID WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS THE UPPER HIGH POSITIONED
OVER NORTHERN ARIZONA AND SOUTHERN UTAH. WEAK IMPULSES ROTATING
AROUND THE SOUTHERN FLANK OF THE HIGH ARE HELPING TO TRIGGER
ISOLATED SHOWERS AND THUNDERSTORMS OVER CENTRAL ARIZONA JUST NORTH
OF THE PHOENIX AREA.

THE AIRMASS IS DEFINITELY MOISTENING WITH THE 12Z KTUS SOUNDING
GOING FROM 1.26 INCHES OF PRECIPITABLE WATER YESTERDAY MORNING TO
1.46 INCHES THIS MORNING. THE KTUS SOUNDING IS NOT AVAILABLE IN
AWIPS THIS MORNING SO MAKING MODIFICATIONS NOT READILY AVAILABLE.
LOOKING AT THE SOUNDING FROM SPCS HOMEPAGE SHOWS EXPECTED CAPE
VALUES THIS AFTERNOON RANGING FROM AROUND 1600 TO 2700 J/KG
DEPENDING ON THE METHOD USED TO LIFT THE PARCEL. WE SHOULD SEE MUCH
MORE ACTIVITY TODAY COMPARED TO YESTERDAY SINCE WE ARE WETTER AT THE
SURFACE AND THE CAP THAT WAS PRESENT ON YESTERDAYS SOUNDING AT ABOUT
450MB IS NO LONGER THERE.

THE AIRMASS OVER ARIZONA WILL CONTINUE TO MOISTEN CONSIDERABLY
DURING THE NEXT 24 TO 36 HOURS WITH THE LAST SEVERAL OBSERVATIONS
FROM YUMA DEFINITELY SHOWING A STRONG GULF SURGE. LOOKING AT THE
YUMA OBSERVATIONS FROM EARLIER THIS MORNING INDICATES THAT THE WINDS
WERE CALM AT 1 AM...BUT HAVE STEADILY INCREASED OVERNIGHT AND THIS
MORNING WITH THE LAST OBSERVATION SHOWING A SSE WIND AT 19 KNOTS.
THE PREVIOUS OBSERVATION HAD A SSE WIND OF 27 KNOTS GUSTING TO 34
KNOTS. YUMAS DEWPOINT IS CURRENTLY AT 76 DEGREES. FARTHER EAST OVER
MY FORECAST AREA DEWPOINT TEMPS AS OF 15Z (8 AM MST)...WERE RANGING
FROM THE LOWER 50S TO THE LOWER 60S...BUT MOST LOCATIONS WERE IN THE
60S. THESE VALUES ARE 7 TO 11 DEGREES WARMER/WETTER THAN THIS TIME
YESTERDAY.

THE POP GRIDS I INHERITED HAVE SCATTERED POPS DURING THE AFTERNOON
AND EVENING...BUT SLIGHTLY BETTER CHANCES DURING THE EVENING HOURS
TODAY. THIS STILL LOOKS REASONABLE...SO NO CHANGES EXPECTED AT THIS
TIME. FORECASTED HIGH TEMPERATURES FOR THIS AFTERNOON SEEM TO BE ON
TRACK...BUT WILL CONTINUE TO MONITOR OBS AND MAKE ADJUSTMENTS
ACCORDINGLY.

&&

.PREV DISCUSSION...STILL ON THE DRY SIDE IN LOWER LEVELS ACROSS
MUCH OF SOUTHEAST ARIZONA. DEEPER MOISTURE TO OUR NORTH AND SOUTH. A
DEEPER SURGE IS EXPECTED UP THE GULF OF CALIFORNIA AS THE REMAINS OF
A TROPICAL SYSTEM HELPS SHEPHERD A MORE SOUTHERLY FLOW...WITH INPUT
FROM FREQUENT LARGE THUNDERSTORM COMPLEX OUTFLOWS FROM SOUTHERN
SONORA. A FAIRLY SIGNIFICANT UPPER LEVEL DIFFLUENT PATTERN IS
EXPECTED TO SET UP OVER MUCH OF THE AREA WITH THE REMNANT LOW COMING
UP THE BAJA COAST...AS WELL AS A DECENT SHEAR PATTERN WITH MORE
SOUTHERLY LOW LEVELS AND EASTERLY COMPONENT TO MID LEVELS. ALL
TOGETHER IT SHOULD MEAN A STRONG UPSWING IN THUNDERSTORM ACTIVITY
ACROSS SOUTHEAST ARIZONA BY TONIGHT INTO WEDNESDAY AND THURSDAY. IN
ADDITION...AS THE DRY AIR MIXES OUT AND REMAINING POCKETS ENTRAIN
INTO MOISTER AIR...SOME THUNDERSTORMS MAY BEAR CLOSE SCRUTINY THIS
AFTERNOON. BY LATE WEDNESDAY INTO THURSDAY...WET MICROBURSTS AND
HEAVY RAIN MAY BECOME A CONCERN AS WE MOISTEN UP QUITE A BIT.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLLERE

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 1:00 PM MST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST TUE JUL 25 2006

AZZ019-029>035-261400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
100 PM MST TUE JUL 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE CENTERED OVER SOUTHERN UTAH AND NORTHERN ARIZONA IS
RESULTING IN EAST TO NORTHEAST FLOW ACROSS SOUTHERN ARIZONA.
MEANWHILE...TROPICAL STORM EMILIA WHICH IS LOCATED APPROXIMATELY 200
MILES SOUTHWEST OF THE SOUTHERN TIP OF THE BAJA PENINSULA...EMILIA
IS FORECASTED TO MOVE NORTHWEST AND EVENTUALLY WEST FARTHER INTO THE
EASTERN PACIFIC WATERS THROUGH EARLY FRIDAY.

A SIGNIFICANT GULF SURGE OCCURRED LAST NIGHT OVER SOUTHWESTERN
ARIZONA ALLOWING PLENTY OF MOISTURE TO RIDE INTO THE STATE. AT YUMA
THE WINDS WERE CALM AT 08Z (1 AM MST). HOWEVER...BY 11Z THE WINDS
HAD INCREASED TO 14 KNOTS SUSTAINED...AND BY 14Z (7 AM MST) THE
HIGHEST WINDS OCCURRED WITH SUSTAINED WINDS OF 27 KNOTS WITH GUSTS
TO 35 KNOTS. WINDS AT YUMA ARE CURRENTLY SUSTAINED AT 18 KNOTS WITH
GUSTS TO 23 KNOTS. AS A RESULT OF THE SURGE...DEWPOINT TEMPERATURES
REACHED A MAX OF 76 DEG F AT 15 & 16Z...BUT HAVE SINCE FALLEN
SLIGHTLY TO 70 DEG F ON THE LAST OBSERVATION. OVER MY FORECAST AREA
DEWPOINT TEMPERATURES GENERALLY RANGE FROM THE MID 50S TO THE LOWER
60S. WITH THE INCREASE IN MOISTURE CONVECTION HAS BEGUN FAIRLY EARLY
TODAY WITH A COUPLE OF ISOLATED CELLS NEAR PARKER CANYON LAKE AND
RUCKER CANYON WHICH ARE BOTH IN COCHISE COUNTY. EXPECT TO SEE A FEW
OF THE STORMS EXCEED SEVERE LIMITS THIS AFTERNOON WITH HAIL AND WET
MICROBURSTS BEING THE PRIMARY THREAT. HOWEVER...THE STORMS WILL MOVE
RATHER SLOWLY TO THE SOUTHWEST AND HEAVY RAINFALL AND THE POTENTIAL
FOR LOCALIZED FLOODING WILL ALSO BE A CONCERN THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

HIGH LEVELS OF MOISTURE ARE EXPECTED TO CONTINUE THROUGH AT LEAST
THURSDAY AND THERE WILL BE A THREAT FOR A FEW OF THE STORMS THAT
DEVELOP ON WEDNESDAY AND THURSDAY TO BECOME SEVERE WITH THE
POTENTIAL FOR HAIL AND DAMAGING WIND GUSTS.

FOR FRIDAY THROUGH TUESDAY MOISTURE LEVELS WILL LIKELY DECREASE
SOMEWHAT...BUT SCATTERED STORMS ARE STILL EXPECTED EACH AFTERNOON.
ALTHOUGH A FEW OF THE STORMS COULD BRIEFLY EXCEED SEVERE LIMITS...
ORGANIZED STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:16 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz44 min
Jul 25, 12:38 PM MSTFlash Flood WarningTWCCochise67 min
Jul 25, 12:44 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 25, 1:45 PM MSTSevere Thunderstorm WarningTWCSanta Cruz30 min
Jul 25, 2:18 PM MSTSevere Thunderstorm WarningTWCSanta Cruz57 min
Jul 25, 2:54 PM MSTFlash Flood WarningTWCSanta Cruz66 min
Jul 25, 3:16 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Jul 25, 3:25 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz65 min
Jul 25, 3:39 PM MSTSevere Thunderstorm WarningTWCCochise66 min
Jul 25, 4:04 PM MSTFlash Flood WarningTWCCochise26 min
Jul 25, 4:15 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Jul 25, 4:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 4:47 PM MSTFlash Flood WarningTWCSanta Cruz73 min
Jul 25, 4:47 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 25, 4:55 PM MSTDust Storm WarningTWC49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.